Minimal asymptotic bases for the natural numbers

P. Erdős, Melvyn B. Nathanson

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

The sequence A of nonnegative integers is an asymptotic basis of order h if every sufficiently large integer can be written as the sum of h elements of A. Let Mh A denote the set of elements that have more than one representation as a sum of h elements of A. It is proved that there exists an asymptotic basis A such that Mh A(x) = O(x 1-1 h+ε{lunate}) for every ε{lunate} > 0. An asymptotic basis A of order h is minimal if no proper subset of A is an asymptotic basis of order h. It is proved that there does not exist a sequence A that is simultaneously a minimal basis of orders 2, 3, and 4. Several open problems concerning minimal bases are also discussed.

Original languageEnglish
Pages (from-to)154-159
Number of pages6
JournalJournal of Number Theory
Volume12
Issue number2
DOIs
Publication statusPublished - 1980

Fingerprint

Natural number
Proper subset
Integer
Open Problems
Non-negative
Denote

ASJC Scopus subject areas

  • Algebra and Number Theory

Cite this

Minimal asymptotic bases for the natural numbers. / Erdős, P.; Nathanson, Melvyn B.

In: Journal of Number Theory, Vol. 12, No. 2, 1980, p. 154-159.

Research output: Contribution to journalArticle

Erdős, P. ; Nathanson, Melvyn B. / Minimal asymptotic bases for the natural numbers. In: Journal of Number Theory. 1980 ; Vol. 12, No. 2. pp. 154-159.
@article{0cad8d39305e4fdcb6813775763ca5fd,
title = "Minimal asymptotic bases for the natural numbers",
abstract = "The sequence A of nonnegative integers is an asymptotic basis of order h if every sufficiently large integer can be written as the sum of h elements of A. Let Mh A denote the set of elements that have more than one representation as a sum of h elements of A. It is proved that there exists an asymptotic basis A such that Mh A(x) = O(x 1-1 h+ε{lunate}) for every ε{lunate} > 0. An asymptotic basis A of order h is minimal if no proper subset of A is an asymptotic basis of order h. It is proved that there does not exist a sequence A that is simultaneously a minimal basis of orders 2, 3, and 4. Several open problems concerning minimal bases are also discussed.",
author = "P. Erdős and Nathanson, {Melvyn B.}",
year = "1980",
doi = "10.1016/0022-314X(80)90048-7",
language = "English",
volume = "12",
pages = "154--159",
journal = "Journal of Number Theory",
issn = "0022-314X",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - Minimal asymptotic bases for the natural numbers

AU - Erdős, P.

AU - Nathanson, Melvyn B.

PY - 1980

Y1 - 1980

N2 - The sequence A of nonnegative integers is an asymptotic basis of order h if every sufficiently large integer can be written as the sum of h elements of A. Let Mh A denote the set of elements that have more than one representation as a sum of h elements of A. It is proved that there exists an asymptotic basis A such that Mh A(x) = O(x 1-1 h+ε{lunate}) for every ε{lunate} > 0. An asymptotic basis A of order h is minimal if no proper subset of A is an asymptotic basis of order h. It is proved that there does not exist a sequence A that is simultaneously a minimal basis of orders 2, 3, and 4. Several open problems concerning minimal bases are also discussed.

AB - The sequence A of nonnegative integers is an asymptotic basis of order h if every sufficiently large integer can be written as the sum of h elements of A. Let Mh A denote the set of elements that have more than one representation as a sum of h elements of A. It is proved that there exists an asymptotic basis A such that Mh A(x) = O(x 1-1 h+ε{lunate}) for every ε{lunate} > 0. An asymptotic basis A of order h is minimal if no proper subset of A is an asymptotic basis of order h. It is proved that there does not exist a sequence A that is simultaneously a minimal basis of orders 2, 3, and 4. Several open problems concerning minimal bases are also discussed.

UR - http://www.scopus.com/inward/record.url?scp=4243462999&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=4243462999&partnerID=8YFLogxK

U2 - 10.1016/0022-314X(80)90048-7

DO - 10.1016/0022-314X(80)90048-7

M3 - Article

AN - SCOPUS:4243462999

VL - 12

SP - 154

EP - 159

JO - Journal of Number Theory

JF - Journal of Number Theory

SN - 0022-314X

IS - 2

ER -